Back to Ask the Diabetes Team Ask the Diabetes Team

From a college student in Dekalb, Illinois, USA:

For about four months, I have had horrible pains in my legs (front and back of both thighs and calves on both legs), and I'm almost positive it's from diabetes because I'm not so good with consistently taking my shots. I used to be very active in dance and soccer, but I can't run anymore, and I am limp when I walk. Climbing stairs takes me a long time because the pain is so bad.

I have been trying so much more to take my shots lately, however the pain is the same, possibly worse. I thought/hoped that it would just go away, now it is so unbearable. I know it is most likely my circulation, but is there something I can do or some medication I can take to make this go away?


The pain may well be from blood flow to the legs. In this case, the concern is for narrowing of the blood flow to the legs. This pain is made worse with exercise and relieved with rest. However, if you are in college, sounds like you are a young person to develop atherosclerosis in the legs.

It could also be diabetic neuropathy, the involvement of nerves from poor blood sugar control. The pain can be quite severe and require medical therapy for improvement.

Fortunately, there are some things you can do for both conditions. I would anticipate that you have not seen a physician recently for this problem. With just an exam, the physician could feel your pulses and give you some instant feedback. Your nerves can also be examined. If it is neuropathy, you can improve the pain with improvement of blood sugar control.

Why are you missing injections? This sounds like a serious breach in your day-to-day control. You may need to see a counselor to help with the daily needs of treating this chronic problem. Finally, there are medications that you can take that can have a significant impact on the pain once you start them.


Original posting 9 Sep 2003
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.